First of all . . .
Make no mistake, this post is written with the utmost respect for a first responder willing to put his life on the line to protect public safety.
Here are the basic deets of the narrative . . .
Officer Thompson and his team were helping deliver food to families in need through Harvesters at a local church.
They quickly switched gears to help in a burglary investigation. Eventually, a suspect was detained. Thompson did a quick pat-down while wearing gloves. He found pills crumpled in an envelope.
His captain called out that he recognized the pills- they could be laced with fentanyl. Thompson carefully removed his gloves. The envelope and pills were sealed in a special evidence bag.
It’s just one thing that haunts the team. No one broke protocol or made a mistake. They were careful. An officer still landed in the ER . . . “Seeing Dallas fall down like that. Instantly, I felt helpless. I felt like I was going to essentially watch my friend die,” said Captain Grasela.
Read more via www.TonysKansasCity.com link . . .
KANSAS CITY, Mo. (KCTV) - The Kansas City, Kansas Police Department is opening up about a medical emergency possibly due to fentanyl exposure. Officer Dallas Thompson dropped to the ground. His team used five rounds of Narcan before emergency workers transported him to the hospital.
Now it's important to consider an alternative perspective offered by medical professionals . . .
It's not that fentanyl isn't dangerous. A record 93,000 drug-overdose deaths were reported last year, the Centers for Disease Control and Prevention said, and potent synthetic opioids such as fentanyl are the most common drugs involved in those deaths.
But skin contact with fentanyl is different, experts say.
"The only way to overdose is from injecting, snorting, or some other way of ingesting it," Dr. Ryan Marino, the medical director of toxicology at University Hospitals in Cleveland, told The New York Times. "You cannot overdose from secondhand contact."
Moreover, the symptoms people describe after touching fentanyl vary widely, from dizziness to blurry vision to heart palpitations.
"Passive exposure to fentanyl does not result in clinical toxicity," Dr. Lewis Nelson, the director of the medical toxicology division at Rutgers Medical School, wrote in a STAT News op-ed in 2018. He added that the reactions usually resolve on their own, and faster than the drug's effects should last.
"They aren't consistent with the signs and symptoms of opioid poisoning — the triad of slowed breathing, decreased consciousness, and pinpoint pupils," Nelson wrote.
Read more . . .
Police officers are collapsing after touching fentanyl, but experts say you can't overdose from skin contact. The likelier story? Panic attacks.
Cops have collapsed after touching fentanyl, but experts say you can't overdose from skin contact. Police officers may be experiencing a disorder that converts stress into physical symptoms. Misinformation is swirling about the risk of fentanyl exposure on the job for police officers.
Panic attacks are very real and also require medical attention. People are just waking up to the importance of mental health as a component of overall well-being for a person and society.
Whatever the case, again, we want to note our respect for this officer and merely seek public debate regarding the reality of a clearly dangerous chemical and the politics of the drug war.
You decide . . .